An opioid overdose is a scary and life-threatening situation. When you overdose, you lose consciousness and eventually stop breathing. It only takes a few minutes without oxygen for your brain to start shutting down, causing potentially irreversible brain damage. Eventually, your heart will stop beating also, leading to coma and death. In recent years, Narcan has become a well-known antidote to opioid overdose. There is no doubt that it is lifesaving. Paramedics carry it around in areas prone to drug use and overdose, and civilians are able to carry it as well.
Narcan, also known as naloxone, is a nasal spray that is the only treatment with an FDA approval for overdose. Once administered, it immediately counteracts the overdose and revives the person by blocking the effects of an overdose. It is only for use with opioid overdoses, which includes drugs like heroin, prescription pain pills, morphine, and more.
It works by knocking the opioids out of the opiate receptors in the brain. Usually, one dose is effective enough to help the person start breathing regularly and it will be easier to wake them. One of the tell-tale signs of an opiate overdose is laborious breathing. This is why it is essential to administer Narcan as soon as possible when an overdose is suspected.
Narcan can be used as a nasal spray or an injection. It usually works within 5 minutes, and if the first dose doesn’t work, more can be given. It lasts for over a half an hour, by which time a person has usually processed most of the opiate and will not be in danger of overdosing again.
There are a number of people who believe the use of Narcan is promoting opioid abuse and allowing addicts to know that they are “safe” even if they overdose. To their point, there are many cases of people being saved by paramedics three, four, even five times within a short time period because of overdose. There is no question that these people are abusing the system and need extensive counseling and help for their addiction.
Many hospitals are signing petitions to set a limit on the number of times a single patient can receive naloxone. Most agree that after the third time, the patient should seek help elsewhere. It is a topic that is up for debate, and there is no right or wrong answer.
There is no question that Narcan saves lives. The United States is in the midst of an opioid epidemic, with unprecedented numbers of opiate users all over the country. Communities that used to be unaffected by drugs are now watching their friends and family members fall to their knees as a result of this epidemic. Many of these people are affected by prescription drug use.
It is important to note that opiate overdose can happen even for people who aren’t intending on getting high. For example, an elderly person might accidentally take too high of a dose of their pain medication, resulting in an overdose. Or, a child can accidentally take their parent’s prescription. In these cases, Narcan is certainly saving innocent lives.
The same can be true with addicts. Most people who overdose don’t intend to do so, and they certainly don’t wish to die. Addiction is a terrible thing with a lot of power, and it is incredibly difficult to overcome. Ask anyone who remembers their experience with Narcan if they are grateful for it, and their answer is sure to be yes. Many such people get a huge wakeup call from their overdose and end up seeking treatment for their addiction. This is the best case scenario. The same goes for the family members of people who were saved by Narcan. They are universally grateful. And the loved ones of the people who died when Narcan wasn’t around the save them wish that it had been.
There is no doubt that there are two sides to this story, as there are with any story. Some people will be against what they perceive as an excuse for drug addicts to keep getting high. However, for the ones that have been saved by Narcan, and go on to lead sober, healthy lives, they are forever grateful for its existence.